I woke up this morning at 5:30 (not on purpose) with a VERY sore throat. The kind that makes you wince every time you swallow. "Great," I thought. As the day has gone on, I have developed a stuffy nose. A bad cold, basically. Tim always gets sick during taper. I just didn't expect it to happen to ME. But it has, and I'm lucky that I still have 6 days to get better. I started a round of Zicam and am hoping it shortens the symptoms. It won't affect my running this week, as I'm only running a total of 10 miles leading up to Sunday. 4 tomorrow, 4 Thursday, and 2 Saturday. Then it's go time.
I had an appointment with my pain doctor today, Dr. L. I spoke with him about what the surgeon had said (that I need to take six weeks off and let it heal, blah blah blah) and Dr. L said that will never work. What I have...or should I say what he is CONVINCED I have...is not amenable to rest. He told me that if I take time off, it will just come back as soon as I start running again.
Of course, I'm not convinced it's totally muscular. It may be muscular to the point that something is pulling on the muscle. But it's not just an irritated muscle--I refuse to believe that at this point. We again went round and around in our usual fashion. "If it's muscular, why doesn't it hurt to do a sit up?" "Well, it should, but you must have a high pain tolerance." Whatever. Just inject it.
So he did. In the two spots he injected last time, because I actually thought I got some benefit from that (by having him inject just two spots those two spots got a WHOLE lot of cortisone). On the right side, the one up high by my rib, as he injected it I noticed it didn't hurt as much as it normally does. The left one wasn't as bad earlier.
Okay, here comes the part. You know, the part where I worry about something that very few of you would even DREAM of worrying about. So, the numbing medication from the injections usually wears off in a couple of hours and gives way to some muscle soreness at the injection sites. Well, this time, that happened on the left, but not on the right. In fact, I can touch, even push, on the right side where he injected...and I can in no way tell it was injected. I know it was, because I witnessed it, but now I have half convinced myself that I was not given cortisone on the right. That he accidentally injected me with normal saline instead. Now, to my credit, I've seen stuff like that happen when I worked at the hospital. So--in my mind, I will get no benefit from the right-sided injection 6 days before my marathon. GREAT. I'm calling them tomorrow, but you know they'll just tell me it was cortisone. In addition to thinking I'm NUTS for calling a pain clinic concerned with my lack of pain. But I just don't understand why I have no (absolutely ZERO) soreness where the right-sided injection was placed. The only explanation, in my mind, is that there was no actual medication in it. That's what causes the soreness.
Feel free to talk me off the cliff.